Journal of Global Optimization

, Volume 58, Issue 1, pp 151–168 | Cite as

A smoothing homotopy method for variational inequality problems on polyhedral convex sets

  • Zhengyong ZhouEmail author
  • Bo Yu


In this paper, based on the Robinson’s normal equation and the smoothing projection operator, a smoothing homotopy method is presented for solving variational inequality problems on polyhedral convex sets. We construct a new smoothing projection operator onto the polyhedral convex set, which is feasible, twice continuously differentiable, uniformly approximate to the projection operator, and satisfies a special approximation property. It is computed by solving nonlinear equations in a neighborhood of the nonsmooth points of the projection operator, and solving linear equations with only finite coefficient matrices for other points, which makes it very efficient. Under the assumption that the variational inequality problem has no solution at infinity, which is a weaker condition than several well-known ones, the existence and global convergence of a smooth homotopy path from almost any starting point in \(R^n\) are proven. The global convergence condition of the proposed homotopy method is same with that of the homotopy method based on the equivalent KKT system, but the starting point of the proposed homotopy method is not necessarily an interior point, and the efficiency is more higher. Preliminary test results show that the proposed method is practicable, effective and robust.


Variational inequality problems Homotopy method  Smoothing projection operator Global convergence 


  1. 1.
    Allgower, E.L., Georg, K.: Numerical Continuation Methods, Springer Series in Computational Mathematics, vol. 13. Springer, Berlin (1990)Google Scholar
  2. 2.
    Aslam Noor, M.: Some developments in general variational inequalities. Appl. Math. Comput. 152(1), 199–277 (2004)CrossRefGoogle Scholar
  3. 3.
    Chen, B.T., Harker, P.T.: A continuation method for monotone variational inequalities. Math. Program. 69(2, Ser. A), 237–253 (1995)CrossRefGoogle Scholar
  4. 4.
    Dirkse, S.P., Ferris, M.C.: MCPLIB: a collection of nonlinear mixed complementarity problems. Optim. Methods Softw. 5, 319–345 (1995)CrossRefGoogle Scholar
  5. 5.
    Fan, X.N., Yu, B.: A smoothing homotopy method for solving variational inequalities. Nonlinear Anal. 70(1), 211–219 (2009)CrossRefGoogle Scholar
  6. 6.
    Feng, G.C., Lin, Z.H., Yu, B.: Existence of an interior pathway to a Karush-Kuhn-Tucker point of a nonconvex programming problem. Nonlinear Anal. 32(6), 761–768 (1998)CrossRefGoogle Scholar
  7. 7.
    Fukushima, M.: A relaxed projection method for variational inequalities. Math. Program. 35, 58–70 (1986)CrossRefGoogle Scholar
  8. 8.
    García, C.B., Zangwill, W.I.: Pathways to solutions, fixed points and equilibria. Prentice-Hall, Englewood Cliffs, New Jersey (1981)Google Scholar
  9. 9.
    Harker, P.T.: Accelerating the convergence of the diagonalization and projection algorithms for finitedimensional variational inequalities. Math. Program. 41(1, (Ser. A)), 29–59 (1988)Google Scholar
  10. 10.
    Harker, P.T., Pang, J.S.: Finite-dimensional variational inequality and nonlinear complementarity problems: a survey of theory, algorithms and applications. Math. Program. 48(Ser. B), 161–220 (1990)CrossRefGoogle Scholar
  11. 11.
    He, B.S.: A class of projection and contraction methods for monotone variational inequalities. Appl. Math. Optim. 35(1), 69–76 (1997)Google Scholar
  12. 12.
    He, B.S., Liao, L.Z.: Improvements of some projection methods for monotone nonlinear variational inequalities. J. Optim. Theory Appl. 112(1), 111–128 (2002)CrossRefGoogle Scholar
  13. 13.
    Kojima, M., Shindo, S.: Extension of Newton and quasi-Newton methods to systems of PC1 equations. J. Oper. Res. Soc. Japan 29(4), 352–375 (1986)Google Scholar
  14. 14.
    Lin, Z.H., Li, Y.: Homotopy method for solving variational inequalities. J. Optim. Theory Appl. 100(1), 207–218 (1999)CrossRefGoogle Scholar
  15. 15.
    Mathiesen, L.: An algorithm based on a sequence of linear complementarity problems applied to a Walrasian equilibrium model: an example. Math. Program. 37(1), 1–18 (1987)CrossRefGoogle Scholar
  16. 16.
    Pang, J.S., Gabriel, S.A.: NE/SQP: a robust algorithm for the nonlinear complementarity problem. Math. Program. 60(3, Ser. A), 295–337 (1993)Google Scholar
  17. 17.
    Peng, J.M., Fukushima, M.: A hybrid Newton method for solving the variational inequality problem via the D-gap function. Math. Program. 86(2, Ser. A), 367–386 (1999)CrossRefGoogle Scholar
  18. 18.
    Qi, L.Q., Sun, D.F.: Smoothing functions and smoothing Newton method for complementarity and variational inequality problems. J. Optim. Theory Appl. 113(1), 121–147 (2002)CrossRefGoogle Scholar
  19. 19.
    Robinson, S.M.: Normal maps induced by linear transformations. Math. Oper. Res. 17(3), 691–714 (1992)CrossRefGoogle Scholar
  20. 20.
    Sellami, H.: A continuation method for normal maps, Ph.D. thesis, University of Wisconsin Madison, Madison, Wisconsin (1994)Google Scholar
  21. 21.
    Sellami, H.: A homotopy continuation method for solving normal equations. Math. Program. 82, 317–337 (1998)Google Scholar
  22. 22.
    Sellami, H., Robinson, S.M.: Implementation of a continuation method for normal maps. Math. Program. 76(3, Ser. B), 563–578 (1997)CrossRefGoogle Scholar
  23. 23.
    Solodov, M.V., Svaiter, B.F.: A new projection method for variational inequality problems. SIAM J. Control Optim. 37, 765–776 (1999)CrossRefGoogle Scholar
  24. 24.
    Taji, K., Fukushima, M., Ibaraki, T.: A globally convergent Newton method for solving strongly monotone variational inequalities. Math. Program. 58(3), 369–383 (1993)CrossRefGoogle Scholar
  25. 25.
    Xu, Q., Yu, B., Feng, G.C.: Homotopy methods for solving variational inequalities in unbounded sets. J. Glob. Optim. 31(1), 121–131 (2005)Google Scholar
  26. 26.
    Xu, Q., Yu, B., Feng, G.C., Dang, C.Y.: Condition for global convergence of a homotopy method for variational inequality problems on unbounded sets. Optim. Methods Softw. 22(4), 587–599 (2007)CrossRefGoogle Scholar
  27. 27.
    Zarantonello, E.H.: Projections on convex sets in Hilbert space and spectral theory. I. Projections on convex sets, In: Contributions to Nonlinear Functional Analysis (Proc. Sympos., Math. Res. Center, Univ. Wisconsin, Madison, Wis., 1971), pp. 237–241. Academic Press, New York (1971)Google Scholar
  28. 28.
    Zhao, Y.B., Han, J.Y., Qi, H.D.: Exceptional families and existence theorems for variational inequality problems. J. Optim. Theory Appl. 101(2), 475–495 (1999)CrossRefGoogle Scholar
  29. 29.
    Zhou, Z.Y., Yu, B.: A smoothing homotopy method based on Robinson’s normal equation for mixed complementarity problems. J. Ind. Manag. Optim. 7(4), 977–989 (2011)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.School of Mathematics and Computer SciencesShanxi Normal UniversityLinfenChina
  2. 2.School of Mathematical SciencesDalian University of TechnologyDalianChina

Personalised recommendations